Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Nashville, TN

March 9, 2017Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 9, 2017, 11:35 PM CST for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2017, 11:35 PM CST (05:35 UTC)
Expired
Mar 10, 2017, 12:00 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 8:38 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2824 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS54 KOHX 100535
SVROHX
TNC055-099-181-100600-
/O.NEW.KOHX.SV.W.0050.170310T0535Z-170310T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1135 PM CST THU MAR 9 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Wayne County in Middle Tennessee...
  Southern Lawrence County in Middle Tennessee...
  Southern Giles County in Middle Tennessee...

* Until midnight CST

* At 1135 PM CST, a severe thunderstorm was located near Walnut
  Grove, or 14 miles northeast of J P Coleman State Park, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Loretto, Ardmore, St. Joseph, Elkton, Minor Hill, Westpoint, Iron
  City, Cypress Inn, Prospect and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3501 8799 3515 8798 3513 8684 3499 8684
TIME...MOT...LOC 0535Z 276DEG 44KT 3506 8796 

HAIL...<.75IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:27 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 9, 6:27 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 PM CST Thu Mar 9 2017

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A significant change in weather pattern is expected. An MCS is
expected to move into the mid state region tonight. Grids adjusted
accordingly to show greatest impacts between 03z-06Z, and this
system should push out of the mid state quickly. Some strong to
svr tstms possible, especially sw with this quick moving MCS,
with damaging winds and large hail the main concern. Southwestern
portions of the mid state region will be most prone. A strong
cold front will eventually push thru mid state region tonight.
This will set the stage for bringing in a significant CAA pattern
to the mid state region Fri and into the weekend, as strong
Canadian high pressure builds into the mid state region. Dry
conditions are expected Fri into Fri night with temps now expected
to be a few degrees below seasonal normal values.

Otherwise, will just get to the point about the much anticipated
potential snowfall event on Saturday night. Per national WPC
guidance, went with a 12Z GFS/12Z EURO solution. Did a lot of
coordination with surrounding offices also. This all lead to
increasing the chance of accumulating snowfall across the mid
state after midnight on Sat night, with greatest potential of
accumulating snowfall across southern portions of the Cumberland
Plateau Region. Does not look like precipitation that will move
into the mid state region as Sat progresses will be of frozen
form, i.e. looks like best chance of light rain will not occur
until the afternoon hours. Expect a quick turn over to all
snowfall after sunset though. There is still a great deal of
uncertainty with this system, though, as is usually the case with
any late season March type of snowfall event, but it now looks
like all locations across the mid state will have the potential of
an accumulating snowfall event Sat night. Thus, as of this time,
in general, for locations along and east of Interstate 24 will
experience snowfall accumulations of one to two inches, with
locally higher amounts approaching three inches across the
Cumberland Plateau Region. Other locations will experience between
a half to around one inch of snowfall. Expecting all snowfall to
end by the mid morning hrs on Sun. After this system, an unsettled
wx pattern will continue Sun thru Thu of next week with a
continuance of seasonally cool temps.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and thunderstorms will move in from the west this evening.
Winds will gust out of the south and southwest to nearly 20 knots
or more as storms move through Middle Tennessee throughout the
evening. Best chance for thunderstorms with heavy rainfall and
strong winds will be around 03z to 07z for CKV and BNA and 04z to
08z for CSV. Cigs will also be in the 1000 to 2000 feet range
through most of the overnight hours. Conditions will improve from
west to east from 12z to 18z as winds shift to northwesterly and
skies begin to clear.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........11
Hazardous weather outlook, Mar 9, 8:38 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
838 AM CST Thu Mar 9 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-101445-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
838 AM CST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected tonight with the possibility
for a few strong to severe thunderstorms. Large hail and localized
damaging wind gusts will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A storm system will pass through Middle Tennessee this weekend
with a good chance for snow late Saturday and Saturday night.
Areas along and north of Interstate 40 may see around an inch of
snow, with up to 2 inches along the Cumberland Plateau, and a
dusting of snow south of Interstate 40.

.SPOTTER INFORMATION STATEMENT...

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding Hail >= 1/2 inch
Winds > 50 mph (Measured)
Structural Damage
Trees or Power Lines Down

13

In the hours before

Local storm report, Mar 9, 10:48 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1048 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             1 SSE BAXTER            36.14N  85.63W
03/09/2017  E0.88 INCH       PUTNAM             TN   PUBLIC

            CALLED THE LOVES TRUCK STOP AND GOT REPORT OF DIME TO
            NICKEL SIZE HAIL.

&&

EVENT NUMBER OHX1700167

FB
Local storm report, Mar 9, 10:53 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             COOKEVILLE              36.16N  85.51W
03/09/2017  E1.00 INCH       PUTNAM             TN   TRAINED SPOTTER

            SPOTTER REPORTED 1 HAIL IN COOKEVILLE.

&&

EVENT NUMBER OHX1700168

FB
Local storm report, Mar 9, 11:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1113 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     TSTM WND DMG     2 E BELLE MEADE         36.10N  86.82W
03/09/2017                   DAVIDSON           TN   TRAINED SPOTTER

            A TRAINED SPOTTER IN THE GREENHILLS AREA REPORTED TREES
            DOWN.

&&

EVENT NUMBER OHX1700169

FB
Special weather statement, Mar 9, 11:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
1116 PM CST THU MAR 9 2017

TNZ032>034-066-100545-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-
1116 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...NORTHERN
CUMBERLAND...SOUTHEASTERN PUTNAM AND SOUTHWESTERN FENTRESS COUNTIES
UNTIL 1145 PM CST...

At 1116 PM CST, Doppler radar was tracking a strong thunderstorm over
Monterey, or 15 miles northwest of Crossville, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crossville, Fairfield Glade, Monterey, Slate Springs and Clarkrange.

LAT...LON 3601 8531 3619 8532 3625 8488 3621 8491
      3618 8490 3615 8491 3613 8487 3608 8483
      3610 8482 3609 8480 3605 8479 3601 8474
      3598 8473
TIME...MOT...LOC 0516Z 266DEG 34KT 3611 8523

Whitehead
Local storm report, Mar 9, 11:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             4 SW COLUMBIA           35.59N  87.10W
03/09/2017  E1.00 INCH       MAURY              TN   911 CALL CENTER

            MAURY COUNTY 911 CALLED WITH 1 HAIL AND STRONG WINDS.

&&

EVENT NUMBER OHX1700170

FB
Local storm report, Mar 9, 11:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1133 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     2 WNW LAWRENCEBURG      35.26N  87.38W
03/09/2017  E70 MPH          LAWRENCE           TN   EMERGENCY MNGR

            EM REPORTED A 70 MPH WIND GUST AT DAVID CROCKET SCHOOL.

&&

EVENT NUMBER OHX1700171

FB

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:31 PM CSTSpecial Weather StatementOHXHumphreys29 min
Mar 9, 7:43 PM CSTSpecial Weather StatementOHXCheatham32 min
Mar 9, 7:56 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson34 min
Mar 9, 8:12 PM CSTSpecial Weather StatementOHXMontgomery, Stewart48 min
Mar 9, 8:14 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson31 min
Mar 9, 8:35 PM CSTSpecial Weather StatementOHXDavidson25 min
Mar 9, 8:42 PM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson18 min
Mar 9, 8:49 PM CSTSevere Thunderstorm WarningOHXMontgomery26 min
Mar 9, 8:57 PM CSTSpecial Weather StatementOHXSumner33 min
Mar 9, 8:59 PM CSTSpecial Weather StatementOHXDavidson46 min
Mar 9, 9:12 PM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson33 min
Mar 9, 9:16 PM CSTSevere Thunderstorm WarningOHXDavidson, Wilson19 min
Mar 9, 9:29 PM CSTSevere Thunderstorm WarningOHXHouston, Stewart31 min
Mar 9, 9:34 PM CSTSpecial Weather StatementOHXWilson26 min
Mar 9, 9:39 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford36 min
Mar 9, 9:53 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart27 min
Mar 9, 9:54 PM CSTSpecial Weather StatementOHXSmith36 min
Mar 9, 10:03 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart29 min
Mar 9, 10:08 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson37 min
Mar 9, 10:11 PM CSTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith34 min
Mar 9, 10:16 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Montgomery, Robertson29 min
Mar 9, 10:18 PM CSTTornado WarningOHXHumphreys, Perry27 min
Mar 9, 10:26 PM CSTSevere Thunderstorm WarningOHXPerry21 min
Mar 9, 10:29 PM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry17 min
Mar 9, 10:32 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson28 min
Mar 9, 10:37 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne23 min
Mar 9, 10:45 PM CSTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White30 min
Mar 9, 10:50 PM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Wayne25 min
Mar 9, 10:52 PM CSTSevere Thunderstorm WarningOHXDavidson, Williamson23 min
Mar 9, 11:03 PM CSTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson27 min
Mar 9, 11:04 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury26 min
Mar 9, 11:07 PM CSTTornado WarningOHXRutherford, Williamson23 min
Mar 9, 11:11 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne34 min
Mar 9, 11:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Mar 9, 11:16 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Lawrence, Marshall, Maury29 min
Mar 9, 11:18 PM CSTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson, Wilson27 min
Mar 9, 11:31 PM CSTTornado WarningOHXBedford, Marshall29 min
Mar 9, 11:33 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Warren and 1 more27 min
Mar 9, 11:42 PM CSTTornado WarningOHXBedford, Coffee, Rutherford33 min
Mar 9, 11:44 PM CSTTornado WarningOHXBedford31 min
Mar 9, 11:56 PM CSTSevere Thunderstorm WarningOHXBedford21 min
Mar 9, 11:56 PM CSTTornado WarningOHXCoffee, Warren20 min
Mar 10, 12:00 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy30 min
Mar 10, 12:03 AM CSTSpecial Weather StatementOHXDeKalb, Warren42 min
Mar 10, 12:11 AM CSTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren34 min
Mar 10, 12:14 AM CSTSevere Thunderstorm WarningOHXGrundy31 min
Mar 10, 12:25 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White24 min
Mar 10, 12:37 AM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren8 min
Mar 10, 12:41 AM CSTSevere Thunderstorm WarningOHXCumberland34 min
Mar 10, 11:27 AM CSTFreeze WarningOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more21 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.